Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 71, NWS Topeka, KS

June 30, 2007Anderson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 30, 2007, 8:29 PM CDT for Anderson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2007, 8:29 PM CDT (01:29 UTC)
Expired
Jul 1, 2007, 12:15 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties
Emergency
Flash flood emergency

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2007-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 010130
FFWTOP
KSC003-010515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT SAT JUN 30 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1215 AM CDT

* AT 817 PM CDT...A FLASH FLOOD EMERGENCY CONTINUES FOR ANDERSON     
  COUNTY. ANDERSON COUNTY EMERGENCY MANAGEMENT ADVISES INDIVIDUALS   
  WITHIN THE COUNTY TO REMAIN OFF THE ROADS DUE TO IMPASSABLE WATER  
  COVERED ROADS THROUGHOUT THE COUNTY. VOLUNTARY EVACUATIONS WERE    
  UNDERWAY 4 MILES WEST OF GARNETT. HIGHWAY 31 FROM WAVERLY TO       
  GARNETT...HIGHWAY 58 FROM HIGHWAY 169 TO THE COUNTY LINE...HIGHWAY 
  59 FROM GARNETT NORTH TO THE COUNTY LINE...AND THE MAJORITY OF     
  HIGHWAY 169 ARE ALL CLOSED DUE TO WATER FLOWING OVER THE ROADWAYS. 
  MOST SECONDARY ROADS ARE IMPASSABLE. MEASURED STORM TOTAL          
  PRECIPITATION AMOUNTS HAVE BEEN REPORTED AS HIGH AS 18 TO 20       
  INCHES WITHIN THE LAST 60 HOURS. ANY ADDITIONAL RAINFALL WILL      
  CONTINUE TO AGGRAVATE THE FLASH FLOODING SITUATION.

* LOCATIONS IMPACTED INCLUDE...
  HARRIS...
  COLONY...
  WESTPHALIA...
  WELDA...
  GREELEY...
  GARNETT...

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND 
STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM 
RISING WATER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3804 9551 3803 9508 3838 9507 3838 9549

$$

BLAIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 4:51 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 30, 4:51 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT SAT JUN 30 2007

.DISCUSSION...

SHORT TERM CONCERNS FOCUS ON THE CHANCES OF TRAINING PRECIPITATION
ACROSS EAST CENTRAL KS OVER THE NEXT 18-24 HOURS.

SHORT TERM ENVIRONMENT LOOKS TO PAINT A DIRE PICTURE FOR EAST
CENTRAL KS OVERNIGHT IF THE 18Z NAM VERIFIES.  THE 18Z NAM INDICATES
THAT A SURFACE/H850 LOW OVER SOUTH CENTRAL KS/NORTH CENTRAL OK WILL
DEEPEN IN RESPONSE TO A SHORTWAVE ALOFT.  WITHIN THE NEXT COUPLE OF
HOURS THIS LOOKS TO BRING THE INVERTED TROUGH AXIS WHICH HAS BEEN
THE FOCUS FOR MOISTURE CONVERGENCE AND RECORD SETTING FLOODING TODAY
SOUTH OF THE FORECAST AREA.  WHILE THIS MAY BRING THE HEAVIEST
AMOUNTS OF PRECIPITATION SOUTH OF EAST CENTRAL KS THIS EVENING...THE
NAM INTENSIFIES THE LOW LEVEL JET OVER THIS AXIS
OVERNIGHT...PROVIDING A FOCUS FOR CONVECTION TO DEVELOP ALONG A
NORTHWEST TO SOUTHEAST ORIENTED AXIS FROM OSAGE COUNTY SOUTHEAST
THROUGH EAST CENTRAL KS.  COMPLICATING THIS SITUATION IS A MESOSCALE
CONVECTIVE VORTEX THAT HAS BEEN SITTING OVER OSAGE COUNTY DURING THE
AFTERNOON HOURS TODAY.  THIS FEATURE HAS BEEN WEAKENING DURING THE
PAST COUPLE OF HOURS...BUT IT SEEMS RESPONSIBLE FOR THE ENHANCEMENT
OF PRECIPITATION ACROSS FRANKLIN AND ANDERSON COUNTIES AT THIS
TIME.  AS THE INVERTED TROUGH AXIS SLIDES SOUTH WOULD EXPECT TO SEE
PRECIPITATION FOCUS TEMPORARILY SOUTH...HOWEVER THIS STAGNANT MCV
COMPLICATES WHAT WOULD OTHERWISE BE A LULL IN THE PRECIPITATION
ACROSS EAST CENTRAL KS.  AT THIS TIME EXPECT PRECIPITATION RATES OF
A HALF INCH TO ONE AND A HALF INCHES PER HOUR ACROSS FRANKLIN AND
ANDERSON COUNTIES THROUGH THE REMAINDER OF THE AFTERNOON.  IF
ANDERSON AND FRANKLIN COUNTIES GET ANOTHER BATCH OF RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR OVERNIGHT THE IMPACTS WOULD LIKELY BE
DEVASTATING...SO THIS SITUATION WILL HAVE TO BE MONITORED CLOSELY
OVERNIGHT.  THE FLASH FLOOD WATCH HAS BEEN CONTINUED THROUGH 18Z
SUNDAY GENERALLY ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE...NOT
INCLUDING SHAWNEE COUNTY.

PRECIPITATION CHANCES MAY BEGIN TO DIMINISH LATE SUNDAY AFTERNOON AS
UPPER LEVEL RIDGING CONTINUES TO NUDGE SOUTH INTO THE FORECAST
AREA.  THIS DRIER AIR SHOULD BRING AN END TO THE PERSISTENT TROPICAL
MOISTURE TRANSPORT...PUSHING PRECIPITATION SOUTH OF THE FORECAST
AREA.  THIS MOTION IS ASSUMING THAT MESOSCALE ENHANCEMENT DOES NOT
FURTHER STRENGTHEN THE SURFACE LOW.  IF THE SURFACE LOW STRENGTHENS
IT MAY SLOW THE RIDGING AND KEEP A CHANCE FOR PRECIPITATION ALIVE
ALONG AND SOUTH OF INTERSTATE 35 THROUGH TOMORROW NIGHT.

THE MID AND UPPER SYSTEMS ARE SUPPRESSED SOUTHWARD SUNDAY NIGHT
FOCUSING THE PRECIPITATION FURTHER SOUTH INTO SOUTHERN KANSAS AND
OKLAHOMA. HAVE LEFT SMALL CHANCES OF SHOWERS IN THE EAST CENTRAL
COUNTIES FOR SUNDAY NIGHT WITH DRY CONDITIONS FURTHER NORTH.

MONDAY THROUGH INDEPENDENCE DAY WILL WARM ADVECTION WILL COMMENCE
MONDAY WHILE A SURFACE TROUGH DEVELOPS ACROSS THE HIGH PLAINS. A
SERIES OF SHORTWAVES WILL MOVE ACROSS THE TOP OF THE RIDGE ACROSS
THE NORTHERN PLAINS WHICH WILL MOVE A FRONTAL BOUNDARY SOUTH INTO
SOUTHERN NEBRASKA AND NORTHWEST KANSAS BY WEDNESDAY MORNING OR
INDEPENDENCE DAY. CHANCES FOR THUNDERSTORMS WILL INCREASE WEDNESDAY
AFTERNOON AS CAP WEAKENS AND CONVERGENCE INCREASES ALONG THE FRONT.
A WAVE DROPS SOUTHEAST ACROSS MISSOURI WITH TAIL END ACROSS
NORTHEAST KANSAS BY THE EVENING OF THE 4TH. BOUNDARY WILL BE SLOW TO
MOVE SOUTHEAST AND HAVE KEPT MENTION OF THUNDERSTORMS INTO THURSDAY
AS THE UPPER TROUGH ROTATES SOUTHEAST MOVING THE BOUNDARY SOUTHEAST
OF THE CWA BY THURSDAY EVENING.

&&

.AVIATION...

WITH THE SURFACE/H850 LOW MOVING LITTLE OVER THE NEXT 18 HOURS WOULD
EXPECT CIGS TO CONTINUE TO REMAIN IN AND OUT OF IFR LEVELS ACROSS
TOP AND FOE.  CURRENT MVFR DECK OVER MHK SEEMS TO BE LARGELY
DIURNALLY DRIVEN...BUT WITH ITS PROXIMITY TO THE PERSISTENT HEAVY
RAINFALL OVER EAST CENTRAL KS COULD EASILY SEE THESE CIGS LOWER TO
NEAR IFR LEVELS OVERNIGHT.  EXPECT CIGS TO SCATTER OUT OVER MHK
DURING THE MORNING HOURS...AND TO RISE SOMEWHAT OVER TOP AND FOE
DURING THE MORNING HOURS.  PRECIPITATION CHANCES MAY RETURN TO THE
TOP AND FOE BY TOMORROW MORNING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 1 PM
SUNDAY FOR KSZ040-054>056-058-059.

&&
Hazardous weather outlook, Jun 30, 4:54 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT SAT JUN 30 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-011300-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
454 PM CDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT FOR
LYON...OSAGE...DOUGLAS...ANDERSON...FRANKLIN AND COFFEY COUNTIES.
FLOODING WILL CONTINUE ACROSS MUCH OF EAST CENTRAL KANSAS THROUGH
THE NIGHT. THE VERY HEAVY RAINFALL WILL WORSEN THE FLOODING ALONG
STREAMS AND RIVERS AS WELL AS CAUSE ADDITIONAL FLASH FLOODING
ACROSS EAST CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FLASH FLOOD WATCH WILL CONTINUE IN EFFECT THROUGH SUNDAY
AFTERNOON FOR LYON...OSAGE...DOUGLAS...ANDERSON...FRANKLIN AND
COFFEY COUNTIES. LOCALLY HEAVY RAINS ARE LIKELY AGAIN SUNDAY
MORNING MAINLY SOUTH OF INTERSTATE 70 WITH THE HEAVIEST SOUTH OF
HIGHWAY 56. ADDITIONAL FLOODING ACROSS EAST CENTRAL KANSAS IS
LIKELY ON SUNDAY. MANY STREAMS ACROSS EAST CENTRAL KANSAS WILL
REMAIN IN FLOOD INTO MONDAY AND TUESDAY...REFER TO FLOOD STATEMENTS AND
WARNINGS FOR SPECIFIC INFORMATION.

THUNDERSTORMS WILL BE POSSIBLE INDEPENDENCE DAY AND THURSDAY AS A
FRONT MOVES ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 30, 5:36 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       5 SSW GARNETT           38.21N 95.28W
06/30/2007  M20.00 INCH      ANDERSON           KS   TRAINED SPOTTER

            RAINFALL SINCE TUESDAY MEASURED IN THE TOWN OF WELDA.

&&

EK
Local storm report, Jun 30, 6:16 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            LANE                    38.44N 95.08W
06/30/2007                   FRANKLIN           KS   CO-OP OBSERVER

            ONE FAMILY WAS EVACUATED IN NORTH LANE DUE TO FLOODING OF
            THE POTTAWATOMIE CREEK.

&&

EK
Local storm report, Jun 30, 6:28 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     FLASH FLOOD      GARNETT                 38.28N 95.24W
06/30/2007                   ANDERSON           KS   EMERGENCY MNGR

            THE TIME ON THE LSR REPRESENTS THE MOST RECENT
            CONVERSATION WITH EMERGENCY MANAGMENT...FLASH FLOODING
            HAS BEEN ONGOING. THE FOLLOWING HIGHWAYS HAVE BEEN CLOSED
            IN ANDERSON COUNTY DUE TO WATER FLOWING OVER THE ROAD.
            HWY 31 FROM WAVERLY TO GARNETT, HWY 58 FROM HWY 169 WEST
            TO THE COUNTY LINE, HWY 169 FROM GARNETT NORTHEAST TO THE
            COUNTY LINE AND ALSO HWY 169 FROM THE JUNCTION WITH HWY
            59 SOUTH TO THE COUNTY LINE, HWY 59 FROM GARNETT NORTH TO
            THE COUNTY LINE. ALMOST ALL SECONDARY ROADS FLOODED.

&&

CAVANAUGH
Local storm report, Jun 30, 6:41 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HEAVY RAIN       8 SE WILLIAMSBURG       38.40N 95.36W
06/30/2007  M17.25 INCH      FRANKLIN           KS   TRAINED SPOTTER

            STORM TOTAL RAINFALL OVER THE LAST 3 DAYS.

&&

CAVANAUGH
Local storm report, Jun 30, 7:22 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HEAVY RAIN       1 E MELVERN             38.51N 95.62W
06/30/2007  M4.95 INCH       OSAGE              KS   CO-OP OBSERVER

            24 HOUR TOTAL.

&&

CAVANAUGH
Local storm report, Jun 30, 7:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
749 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     FLASH FLOOD      GARNETT                 38.28N 95.24W
06/30/2007                   ANDERSON           KS   EMERGENCY MNGR

            STATE EOC INDICATED THAT A PATIENT HAD TO BE AIRLIFTED
            OUT OF GARNETT TO RECEIVE TREATMENT AS ROADS LEADING OUT
            OF GARNETT WERE CLOSED DUE TO FLOOD WATERS.

&&

CAVANAUGH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:23 AM CDTFlash Flood WarningTOPFranklin6 hr
Jul 1, 1:24 AM CDTFlash Flood WarningTOPAnderson, Coffey6 hr
Jul 1, 1:24 AM CDTFlash Flood WarningTOPAnderson, Coffey, Osage6 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.